Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


side effects
Dec 16, 2007

what are the side effects of atripla

Response from Dr. Henry

The Body website has a good section discussing the side effects of each of the antiretroviral medications and many links. www.AIDSinfonet.org is one good source for drug information. Their discussion of the side effects of Atripla is posted below:

What Are the Side Effects? When you start any ART, you may have temporary side effects such as headaches, high blood pressure, or a general sense of feeling ill. These side effects usually get better or disappear over time.

The most common side effects of Atripla are the same as with the drugs it contains: efavirenz, emtricitabine, and tenofovir. They include headache, diarrhea, nausea, vomiting, vivid dreams, anxiety, rash, dizziness, insomnia, and loss of appetite.

About 5% of patients taking efavirenz had serious psychiatric symptoms. If you are taking Atripla and experience serious depression or other psychiatric symptoms, talk to your health care provider right away.

If you have had hepatitis B or C, your liver function tests may increase significantly. These should be monitored carefully.

Studies in monkeys showed that efavirenz is likely to cause birth defects. Pregnant women should not take Atripla, especially during the first 3 months of pregnancy.

People who take Atripla may falsely test positive for marijuana use. To prove that the results are false, you would have to identify the drug that you are taking. This would mean disclosing that you have HIV infection.

In my experience the stomach side effects of zidovudine and the brain side effects of efavirenz are the major problems patients experience with Atripla. Those symptoms are usually worst soon after starting the medication and tend to taper for most over the first 2-4 weeks.

KH



Previous
Can somebody shed some light?
Next
Lipoatrpohy/Lipodystrophy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement